Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 182, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2018, 3:20 AM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 3:20 AM CDT (08:20 UTC)
- Expired
- Jul 4, 2018, 3:53 AM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickey County, ND, LaMoure County, ND
The radar
The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:20 AM CDT | TSTM WND GST 70 | 8 Nnw Frederick, SD | NO HAIL. THE WIND WAS VERY STRONG. A FEW SMALL TO MEDIUM SIZED TREE BRANCHES DOWN. A GOOD RAIN, TOO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 9:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3627 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted.
487
WUUS53 KBIS 040820
SVRBIS
NDC021-045-040915-
/O.NEW.KBIS.SV.W.0182.180704T0820Z-180704T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
320 AM CDT WED JUL 4 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Eastern LaMoure County in southeastern North Dakota...
Dickey County in southeastern North Dakota...
* Until 415 AM CDT.
* At 320 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Lamoure to 4 miles south of
Ellendale, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lamoure around 325 AM CDT.
Verona around 345 AM CDT.
Ludden around 415 AM CDT.
Other locations impacted by these severe thunderstorms include
Monango, Guelph and Glover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4594 9885 4595 9885 4663 9818 4663 9804
4594 9801
TIME...MOT...LOC 0820Z 266DEG 19KT 4629 9824 4595 9855
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN2 follow-up statements
402
WWUS53 KBIS 040839
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
339 AM CDT WED JUL 4 2018
NDC021-045-040915-
/O.CON.KBIS.SV.W.0182.000000T0000Z-180704T0915Z/
LaMoure ND-Dickey ND-
339 AM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN LAMOURE AND DICKEY COUNTIES...
At 338 AM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Verona to 6 miles southeast of
Ellendale, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Ludden around 400 AM CDT.
Other locations impacted by these severe thunderstorms include
Monango, Guelph and Glover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4594 9885 4595 9885 4663 9818 4663 9804
4594 9801
TIME...MOT...LOC 0838Z 250DEG 37KT 4649 9794 4593 9843
HAIL...0.75IN
WIND...60MPH
$$
HOLLAN694
WWUS53 KBIS 040853
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
353 AM CDT WED JUL 4 2018
NDC021-045-040902-
/O.CAN.KBIS.SV.W.0182.000000T0000Z-180704T0915Z/
LaMoure ND-Dickey ND-
353 AM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAMOURE AND DICKEY
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However, heavy rain is still possible through 415 AM
CDT.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern North Dakota.
LAT...LON 4594 9885 4595 9885 4663 9818 4663 9804
4594 9801
TIME...MOT...LOC 0851Z 266DEG 19KT 4649 9783 4594 9833
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:16 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 4, 2:16 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 216 AM CDT Wed Jul 4 2018 .UPDATE... Issued at 211 AM CDT Wed Jul 4 2018 Quick update to expire the severe thunderstorm watch for many counties in western and parts of south central North Dakota. The watch remains in effect for north central and eastern portions of south central North Dakota. Also added Pierce and Rolette counties to the watch. The watch may be extended in time beyond 4 am CDT for some eastern counties of central North Dakota...likely the Turtle Mountains to James Valley. Will evaluate and coordinate with SPC before 4 am CDT. UPDATE Issued at 1248 AM CDT Wed Jul 4 2018 Added 5 more counties in the James River Valley to Severe Thunderstorm Watch #261...Wells, Foster, Stutsman, Lamoure and Dickey counties. Expect widespread thunderstorms with heavy rain...and some with hail and damaging winds. Localized flooding is also possible. Expect storms to end from west to east this morning. After sunrise the storms may still be around the James Valley, but should end there later this morning. UPDATE Issued at 1003 PM CDT Tue Jul 3 2018 Severe thunderstorm watch #261 has been issued for almost all of western and central North Dakota. There are two main areas of concern with the activity currently moving into western North Dakota. One will be the complex of storms over eastern Montana as it approaches the Williston area and northwest North Dakota. The other will be the activity that has already started moving into the southwest from northwest South Dakota, which has already prompted a severe thunderstorm warning over Bowman county. Coverage and intensity should increase as the low level jet kicks in over the next 1 to 3 hours. Should storms hold together, they are likely to approach the Bismarck/Mandan area in the 06z to 08z time frame, possibly transitioning into a severe QLCS as it approaches the James River Valley. Populated precipitation chances with the latest iteration of the time lagged HRRR which seems to have a decent handle on the ongoing convection. UPDATE Issued at 641 PM CDT Tue Jul 3 2018 No major changes were needed for this update. Just tweaked precipitation chances through 12z using a blend of the latest time lagged HRRR and the latest run of CONSSHORT guidance. Still think a strong to severe storm may be possible in the next couple of hours over the far southern James River Valley. The next round, that will enter the southwest around 02z to 05z, will likely track across the southern third of the forecast area through the overnight hours. Some of these storms may also become strong to severe. && .SHORT TERM...(This evening through Wednesday) Issued at 206 PM CDT Tue Jul 3 2018 The main forecast issue in the short term period will be thunderstorm chances tonight. Currently, low pressure was situated over central South Dakota with a warm front into eastern North Dakota, and a weak inverted trough into north central-northwest ND. The area of low pressure and warm front will remain nearly stationary through this evening. Low pressure will continue to develop over eastern Montana and the western Dakotas ahead of an upper low and associated shortwave trough currently tracking through the northern Rockies. We continue to destabilize this afternoon over the Dakotas with current MLCAPE values around 500-1000J/kg north to nearly 3000J/kg over portions of the southern James River Valley, and a broad area of 50-60 knots of deep layer shear over most of the state of ND. CAMS have been pretty consistent in developing two areas of convection this afternoon/early evening. The first is along the Canadian border over northwest/north central ND in an area of steepening low level lapse rates. Even though deep layer shear is significant here, mid level lapse rates lag behind the central and southern portion of the state and CAPE values are more meager. The southern James River Valley and into northeast South Dakota is the second area of convection to focus on early in the forecast period. Very unstable airmass exists here with steep mid level lapse rates and abundant low level moisture. The threat for very large hail will exist here as well as possible tornadoes, especially as you get farther south, along the far southern tier counties and moreso into South Dakota. This will be the favored area to monitor late this afternoon into this evening. Later tonight the aforementioned shortwave trough should have fired convection over the northern high plains and it will be making its way into the Dakotas. Some of the CAMS suggest another possible bowing segment somewhere in the vicinity of the ND/SD border. There may be another area that clips the northwest portion of the state, associated with the upper low. The threat of severe weather in this area is more uncertain, with a marginal risk from SPC up to the Canadian border. The upper trough finally pushes convection completely through the forecast area by the morning of the 4th. This will bring clearing skies from west to east in the morning and mostly sunny but breezy to windy conditions in the afternoon. Highs will range from the mid 70s to mid 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 206 PM CDT Tue Jul 3 2018 Wednesday night through Saturday, an upper level western ridge builds behind the exiting upper low, and this ridge expands into the Plains. This should result in a generally thunderstorm free period with a warming trend. However, an isolated storm due to the heating of the day can not be completely ruled out somewhere in the forecast area. Look for highs Thursday from 75-85F, warming to 85-95 for Friday and Saturday. On Saturday afternoon we see heat indices rise to around 100F ahead of a cold front that pushes through the forecast area, bringing a chance of thunderstorms. Will need to monitor for possible heat advisory conditions, but thinking now that we will not reach criteria for a long enough period. Another strong upper level shortwave moves east out of the Pacific Northwest Saturday/Saturday night, dampening the upper ridge and bringing chances of showers and thunderstorms to our area Saturday night, followed by a more zonal flow across our area Sunday through Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1248 AM CDT Wed Jul 4 2018 As of 1230 AM CDT, another round of strong to severe storms had developed across western and central North Dakota. A line of severe storms with very heavy rain was at KBIS, and another line of storms was moving into KISN. Thunderstorms will be possible at all TAF sites, ending from west to east. Expect thunderstorms ending in the west at KISN/KDIK before 12z and ending at KJMS aft 12z. Occasional MVFR and sometimes IFR conditions expected during thunderstorms. Hail and strong winds also expected with some of the storms with erratic wind speeds and directions. After the storms clear, VFR conditions with clearing skies. West to northwest winds 15 to 20 knots much of the daytime hours. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...TWH LONG TERM...TWH AVIATION...JV
Hazardous weather outlook, Jul 3, 9:58 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 958 PM CDT Tue Jul 3 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 958 PM CDT Tue Jul 3 2018 /858 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Rest of Tonight There is a chance of thunderstorms tonight. Some storms will be severe with large hail and damaging winds. The greatest risk of severe weather during this timeframe will be over western and central North Dakota. Strong to severe storms will possibly last into the early morning hours on Independence day. In addition, any storms that develop this afternoon through tonight will be capable of producing very heavy rainfall, leading to localized flooding. Severe thunderstorm watch #261 has been issued for most of western and central North Dakota through 4 AM CDT or 3 AM MDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong to severe storms may linger overnight and into early Independence Day morning, with strong winds and very heavy rainfall being the greatest threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed overnight over western and central North Dakota. ZH
In the hours before
Local storm report, Jul 4, 12:46 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1246 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HEAVY RAIN 7 S SAINT ANTHONY 46.52N 100.91W
07/04/2018 M1.50 INCH MORTON ND PUBLIC
FELL IN 30 MINUTES.
&&
JP MARTINLocal storm report, Jul 4, 1:20 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
120 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM TSTM WND GST 2 E MOFFIT 46.68N 100.24W
07/04/2018 M57 MPH BURLEIGH ND MESONET
MESONET STATION TS633, 2 E MOFFIT.
&&
JVLocal storm report, Jul 4, 1:22 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
122 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 8 N SELFRIDGE 46.16N 100.90W
07/04/2018 M63 MPH SIOUX ND MESONET
MESONET STATION TTKN8, 8 N SELFRIDGE.
&&
NJHLocal storm report, Jul 4, 2:11 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
211 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG WILTON 47.16N 100.78W
07/04/2018 MCLEAN ND PUBLIC
LARGE TREES UPROOTED IN WILTON. REPORT
RELAYED THROUGH BROADCAST METEOROLOGIST.
&&
JP MARTINLocal storm report, Jul 4, 3:05 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
305 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM FLASH FLOOD LINTON 46.27N 100.23W
07/04/2018 EMMONS ND PUBLIC
FLOODING CONTINUES IN LINTON AT THE TIME OF
THIS REPORT, JUST AFTER 300 AM CDT.
&&
JP MARTINSpecial weather statement, Jul 4, 3:15 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
315 AM CDT WED JUL 4 2018
NDZ048-051-040900-
La Moure ND-Dickey ND-
315 AM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOURE AND DICKEY
COUNTIES UNTIL 400 AM CDT...
At 314 AM CDT, strong thunderstorms were located along a line
extending from near Litchville to 5 miles southeast of Lamoure to 4
miles north of Elm Lake. Movement was east at 40 mph.
Nickel size hail and wind gusts to 55 mph will be possible with these
storms.
Locations impacted include...
Oakes, Ellendale, Edgeley, Lamoure, Kulm, Marion, Verona, Fullerton,
Forbes, Dickey, Ludden, Grand Rapids, Monango, Berlin, Guelph,
Merricourt, and Glover.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern North Dakota.
LAT...LON 4594 9900 4627 9900 4663 9831 4663 9804
4594 9801
TIME...MOT...LOC 0814Z 266DEG 34KT 4663 9813 4628 9824 4594 9867
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:24 PM CDT | Special Weather Statement | BIS | Bowman | 51 min |
| Jul 3, 9:48 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 57 min |
| Jul 3, 10:21 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 54 min |
| Jul 3, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 66 min |
| Jul 3, 10:37 PM CDT | Special Weather Statement | BIS | Grant, Morton | 38 min |
| Jul 3, 10:55 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 65 min |
| Jul 3, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 48 min |
| Jul 3, 11:32 PM CDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Grant, McLean, Mercer, Morton and 3 more | 6 hr |
| Jul 3, 11:35 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 55 min |
| Jul 3, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 62 min |
| Jul 3, 11:45 PM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 2 hr |
| Jul 3, 11:49 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 56 min |
| Jul 3, 11:52 PM CDT | Special Weather Statement | BIS | Williams | 53 min |
| Jul 4, 12:16 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 59 min |
| Jul 4, 12:42 AM CDT | Special Weather Statement | BIS | McKenzie, Williams | 48 min |
| Jul 4, 12:46 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 44 min |
| Jul 4, 1:14 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 61 min |
| Jul 4, 1:24 AM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 44 min |
| Jul 4, 1:38 AM CDT | Flash Flood Warning | BIS | Emmons | 5 hr |
| Jul 4, 2:32 AM CDT | Areal Flood Advisory | BIS | McIntosh | 6 hr |
| Jul 4, 3:15 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.